Nebraska, 2015

Hail in Nebraska, June 6, 2015

June 6, 2015 · NWS GID · 2 events in 2 counties and zones

A few strong to marginally-severe storms rumbled through mainly western sections of South Central Nebraska on Saturday afternoon the 6th into early Sunday morning the 7th, serving as a fairly low-key final act to a busy several days of severe storms and flooding rains within the local area. There were only a few ground-truth reports of hail, both of them during the late afternoon: one up to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A few strong to marginally-severe storms rumbled through mainly western sections of South Central Nebraska on Saturday afternoon the 6th into early Sunday morning the 7th, serving as a fairly low-key final act to a busy several days of severe storms and flooding rains within the local area. There were only a few ground-truth reports of hail, both of them during the late afternoon: one up to penny size in central Buffalo County and the other up to quarter size in southwestern Valley County. In the wake of this afternoon activity, for the first time in several nights the vast majority of South Central Nebraska received little to no measurable rain. That being said, the biggest local weather story of all on the 6th was severe flooding along the West Fork Big Blue River in the McCool Junction area of York County, primarily resulting from heavy rain of at least 3-7 that fell on the 4th-5th (please refer to the June 4th p.m.-June 5th a.m. episode narrative for much more detail regarding multiple days of flooding along the West Fork Big Blue River).

Turning to some timing details of local convection on the afternoon of the 6th into the early morning of the 7th, the first cluster of strong multicell storms developed within Furnas, Harlan and Phelps counties between 3:00-4:30 p.m. CDT. During the next few hours, additional small clusters of storms pushed rapidly northeast through mainly portions of Buffalo, Sherman and Valley counties, yielding the aforementioned hail reports. Once this activity departed the local area by early evening, all of South Central Nebraska remained storm-free until well past nightfall. Then, between 11 p.m.-2 a.m. CDT, a few additional small areas of strong storms flared up over primarily Furnas, Harlan, Gosper and Phelps counties, but likely produced no more than small hail and gusty winds. As for the synoptic and mesoscale situation during the afternoon hours, the clusters of multicell convection developed in the vicinity of a north-to-south oriented pre-frontal trough at the surface. Meanwhile, in the mid-upper levels, the setup remained much the same as the past several days, as a series of low-amplitude disturbances passed through the Central Plains in west-southwest flow aloft, well-downstream from the primary upper trough centered well to the west over the southern Nevada area. Around the time of the quarter size hail in Valley County, mesoscale parameters included roughly 2000 J/kg mixed-layer CAPE and 30-40 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 6, 2:59 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 6, 2:59 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CDT SAT JUN 6 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 347 PM CDT SAT JUN 6 2015

SATELLITE AND OBSERVATIONS SHOW SOME CLEARING ACROSS THE AREA WHICH
IS ALLOWING TEMPERATURES TO WARM. DEW POINTS ARE IN THE MID 60S TO
AROUND 70. SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS WESTERN
NEBRASKA THIS AFTERNOON. EARLIER THERE WAS A WARM FRONT ACROSS
NORTHERN KANSAS. THIS IS DOES NOT SHOW AS WELL AS IT DID EARLIER.

AN UPPER LEVEL WAVE WILL APPROACH THE AREA THIS AFTERNOON AND
EVENING. WITH THE WARM/MOIST AIR AHEAD OF THE COLD FRONT EXPECT
THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT DURING THE AFTERNOON
HOURS AND MOVE TO THE NORTHEAST LATE THIS AFTERNOON AND INTO THE
EVENING. LITTLE HAS CHANGED IN THE EXPECTATIONS OF THE STORMS. THERE
IS STILL A THREAT FOR HAIL...WIND AND TORNADOES. WITH THE CURRENT
FLOODING SITUATIONS...ANY SIGNIFICANT RAINFALL WILL ONLY CREATE MORE
CONCERNS.

THE THUNDERSTORMS FROM THE AFTERNOON AND EVENING ARE EXPECTED TO
MOVE OUT OF THE AREA LATER THIS EVENING OR DURING THE OVERNIGHT
HOURS. THE NEXT UPPER WAVE COULD BRING ANOTHER ROUND OF
THUNDERSTORMS LATER TONIGHT AFTER THE FRONT MOVES THROUGH. THE NAM
AND GFS BOTH BRING THIS THROUGH...BUT THE 4KM WRF IS MAINLY DURING
THE EVENING HOURS.

THE FRONT IS THROUGH THE AREA BY SUNDAY MORNING. THUNDERSTORMS
SHOULD BE ALONG OR NORTH OF THE FRONT DURING THE DAY ON SUNDAY. THIS
WILL KEEP THUNDERSTORMS MOSTLY TO THE SOUTH OF INTERSTATE 80 DURING
THE DAY. TEMPERATURES WILL BE A LITTLE COOLER ON SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 359 PM CDT SAT JUN 6 2015

THE BIG STORY WILL CENTER AROUND THINGS QUIETING DOWN FOR AT LEAST A
FEW DAYS WITH DRY CONDITIONS EXPECTED MONDAY THROUGH WEDNESDAY. A
PRETTY GOOD CHANCE OF THUNDERSTORMS WILL RETURN TO THE FORECAST AREA
ON THURSDAY WITH AN UPPER TROUGH MOVING THROUGH. AT LEAST SOME
CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER INTO FRIDAY AND
SATURDAY WILL LESS CONFIDENCE ON FRIDAY AND SATURDAY PRECIPITATION
CHANCES.

SUNDAY NIGHT...THE SFC TROUGH WILL SLIDE SOUTH THROUGH NORTHERN
KANSAS PUSHING THUNDERSTORMS SOUTH WITH THE FRONT. NEBRASKA ZONES
WILL LIKELY BE DRY THROUGH MOST OF THE NIGHT...WHILE KANSAS ZONES
COULD SEE STRONG TO SEVERE THUNDERSTORMS IN THE EVENING...WHICH
EVENTUALLY WILL PUSH SOUTH AND OUT OF THE AREA BY THE LATE NIGHT
HOURS. THE COMBINATION OF MODEST TO HIGH INSTABILITY ALONG WITH GOOD
DEEP LAYER SHEAR COULD RESULT IN LARGE HAIL AND DAMAGING WINDS IN
ASSOCIATION WITH EARLY EVENING THUNDERSTORMS PRIMARILY ACROSS KANSAS.

MONDAY THROUGH WEDNESDAY...THERE WILL BE AN UPPER LEVEL RIDGE OVER
THE WESTERN CONUS ON MONDAY THAT WILL EVENTUALLY SLIDE EAST INTO THE
CENTRAL PLAINS BY WEDNESDAY. THIS SHOULD KEEP MOST OF OUR AREA HIGH
AND DRY WITH HIGHS IN THE 80S.

THURSDAY...THIS APPEARS TO BE OUR BEST CHANCE AT MORE WIDESPREAD
THUNDERSTORMS. FORECAST MODELS BRING AN UPPER TROUGH AND ACCOMPANYING
SFC FRONT INTO THE REGION. WILL NEED TO KEEP AN EYE OUT FOR POSSIBLE
SEVERE WEATHER...BUT TOO EARLY TO NAIL DOWN SEVERE WEATHER CHANCES
AT THIS POINT IN TIME.

FRIDAY THROUGH SATURDAY...OUR SUPERBLEND OF MODELS TRIES TO KEEP
THUNDERSTORMS AROUND...WHILE MOST DETERMINISTIC MODELS ARE MORE
HESITANT. AM ACTUALLY A BIT SUSPICIOUS OF THESE HIGHER POPS AND
THINK THEY MAY BE A BIT OVER DONE. THEREFORE...COULD SEE POPS IN THE
FRIDAY AND SATURDAY CHANCES POSSIBLY LOWERED IN THE DAYS AHEAD.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1222 PM CDT SAT JUN 6 2015

MAIN CONCERN WILL BE CHANCES FOR THUNDERSTORMS THIS EVENING. BEST
TIMING AT THIS POINT SEEMS TO BE DURING THE EVENING HOURS. THERE
IS A CHANCE THERE COULD BE SOME LATER...BUT THOSE ARE LESS LIKELY.
A WEAK COLD FRONT WILL MOVE THROUGH THE AREA AND TURN WINDS TOWARD
THE NORTHWEST LATE TONIGHT AND SUNDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...WESELY
AVIATION...JCB
Hazardous weather outlook, Jun 6, 3:03 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
403 PM CDT SAT JUN 6 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
403 PM CDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...BUT THE BEST
CHANCE FOR SEVERE THUNDERSTORMS WILL BE ACROSS SOUTH CENTRAL
NEBRASKA. THE PRIMARY HAZARDS WILL BE HAIL NEAR THE SIZE OF GOLF
BALLS...WIND GUSTS NEAR 60 MPH...AND HEAVY RAINFALL WITH LOCALIZED
FLOODING...AN ISOLATED TORNADO CANNOT BE RULED OUT.

IN NEBRASKA...FLOODING WILL CONTINUE ALONG PARTS OF THE PLATTE
RIVER...AS WELL AS IN MANY STREAMS AND CREEKS MAINLY EAST OF
HIGHWAY 281 AND SOUTH OF HIGHWAY 30. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY INTO SUNDAY NIGHT...THUNDERSTORM CHANCES CONTINUE FOR THE
MAJORITY OF THE OUTLOOK AREA...BUT ESPECIALLY FAVORING COUNTIES
NEAR AND SOUTH OF THE NEBRASKA-KANSAS BORDER DURING THE LATE
AFTERNOON AND EVENING HOURS. WITHIN THIS AREA...A FEW STORMS COULD
BECOME SEVERE WITH A THREAT FOR LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH ANY SEVERE WEATHER SHOULD BE OVER WITH BY
MIDNIGHT.

THE THREAT OF THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA THURSDAY
THROUGH FRIDAY WITH THE BEST CHANCE OF THUNDERSTORMS BEING ON
THURSDAY.

IN ADDITION...FLOOD WARNINGS OR ADVISORIES WILL REMAIN IN EFFECT
ALONG PORTIONS OF THE PLATTE RIVER BETWEEN THE GOTHENBURG AND
CENTRAL CITY AREAS FOR SEVERAL MORE DAYS. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT...PLEASE RELAY REPORTS
OF SEVERE WEATHER AND FLOODING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 6, 12:36 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
136 PM CDT SAT JUN 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLOOD            MCCOOL JUNCTION         40.74N 97.60W
06/06/2015                   YORK               NE   LAW ENFORCEMENT

            WATER IS UP TO 1ST STREET ON THE EAST IN MCCOOL JUNCTION

&&

SALTZMAN
Local storm report, Jun 6, 12:41 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
141 PM CDT SAT JUN 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLOOD            4 SSW MCCOOL JUNCTION   40.69N 97.62W
06/06/2015                   FILLMORE           NE   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS WATER IS COVERING RD L NEAR RD
            1 SOUTHWEST OF MCCOOL JUNCTION. MANY GRAVEL ROADS BETWEEN
            MCCOOL JUNCTION AND LUSHTON NEAR THE WEST FORK OF THE BIG
            BLUE RIVER HAVE WATER ON EITHER APPROACH TO THE BRIDGE
            OVER THE RIVER.

&&

SALTZMAN
Local storm report, Jun 6, 12:58 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
158 PM CDT SAT JUN 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLOOD            1 S MCCOOL JUNCTION     40.73N 97.60W
06/06/2015                   YORK               NE   PUBLIC

            FLOOD WATER HAS ENTERED CAMP KATERI AND THE AREA IS BEING
            EVACUATED. ACCESS TO THE CAMP VIA THE BRIDGE OVER THE
            WEST FORK OF THE BIG BLUE RIVER HAS BEEN CUT OFF BY THE
            FLOOD.

&&

WESELY
Special weather statement, Jun 6, 2:29 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
329 PM CDT SAT JUN 6 2015

KSZ005-NEZ082-083-062100-
PHILLIPS KS-HARLAN NE-FURNAS NE-
329 PM CDT SAT JUN 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND HARLAN COUNTIES UNTIL 400 PM CDT...

AT 328 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOLLINGER...OR 19 MILES NORTHEAST OF NORTON...MOVING NORTHEAST AT 40
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALMA...OXFORD...ORLEANS...STAMFORD...REPUBLICAN CITY...LONG ISLAND...
HOLLINGER AND WOODRUFF.

LAT...LON 4035 9957 4035 9955 4010 9920 3983 9963
      4000 9963 4000 9978 4008 9987
TIME...MOT...LOC 2028Z 230DEG 35KT 4008 9970

SALTZMAN
Special weather statement, Jun 6, 3:03 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
403 PM CDT SAT JUN 6 2015

NEZ073-074-083-084-062145-
HARLAN NE-FRANKLIN NE-KEARNEY NE-PHELPS NE-
403 PM CDT SAT JUN 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEARNEY...SOUTHERN
PHELPS...NORTHWESTERN FRANKLIN AND HARLAN COUNTIES UNTIL 445 PM
CDT...

AT 403 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR ATLANTA TO NEAR RAGAN TO NEAR
ORLEANS...AND MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOLDREGE...ALMA...OXFORD...AXTELL...ORLEANS...LOOMIS...HILDRETH...
WILCOX...FUNK...STAMFORD...REPUBLICAN CITY...ATLANTA...NAPONEE...
BLOOMINGTON...HUNTLEY...RAGAN AND HARLAN COUNTY DAM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
NEBRASKA.

LAT...LON 4044 9964 4059 9922 4043 9894 4010 9901
      4000 9945 4000 9954 4018 9963
TIME...MOT...LOC 2103Z 239DEG 28KT 4041 9954 4028 9937 4009 9943

ROSSI
Local storm report, Jun 6, 3:31 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
431 PM CDT SAT JUN 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 NE HOLLINGER          40.18N 99.71W
06/06/2015  E0.50 INCH       FURNAS             NE   EMERGENCY MNGR

            DIME SIZED HAIL AND 40 MPH ESTIMATED WIND GUSTS.

&&

SROSSI

The radar

The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Buffalo

When
June 6, 3:52 PM CST to 3:54 PM CST
Where
Buffalo County, 8 mi NNE of Kearney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.807, -99.022

Hail up to around penny size lasted two minutes.

Hail, Valley

When
June 6, 5:21 PM CST
Where
Valley County, 5.53 mi N of Arcadia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.510, -99.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590864, 588627.